Alert archive / Delaware / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 31, 2018, 1:37 AM EDT for Sussex County, Delaware. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2018, 1:37 AM EDT (05:37 UTC)
- Expired
- Aug 31, 2018, 2:30 AM EDT
- In force
- 53 min
- Issued by
- NWS Philadelphia/Mount Holly
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 32 km from the middle of the area, began a volume at 05:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 5.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2685 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
736
WWUS81 KPHI 310537
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
137 AM EDT FRI AUG 31 2018
DEZ003-004-310630-
Inland Sussex-Delaware Beaches-
137 AM EDT FRI AUG 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SUSSEX
COUNTY DELAWARE...
At 137 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Fruitland to 18
miles southeast of Newark. Movement was northeast at 25 mph.
Locations impacted include...
Georgetown, Seaford, Millsboro, Laurel, Lewes, Selbyville, Delmar,
Dagsboro, Millville, Henlopen Acres, Gumboro, Sycamore, Long Neck,
Ocean View, Blades, Frankford, South Bethany, Dewey Beach and Bethel.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 7569 3868 7571 3877 7510 3867 7507
3869 7508 3869 7514 3864 7513 3862 7508
3866 7507 3861 7506 3859 7521 3857 7518
3858 7507 3860 7509 3860 7506 3845 7505
TIME...MOT...LOC 0537Z 241DEG 23KT 3826 7551 3808 7503
$$
POWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 30, 8:46 PM EDT, 4 hours 51 minutes earlier.
Area forecast discussion, Aug 30, 8:46 PM EDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
846 PM EDT Thu Aug 30 2018
.SYNOPSIS...
A cold front will continue to weaken as it moves to our south
through the overnight, eventually clearing the area by Friday
morning. High pressure will slowly build west from the Atlantic
into our region through next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As we go through tonight, a subtle short wave trough embedded
in the overall zonal flow is forecast to arrive in our area.
Much of the guidance wants to strengthen the short wave energy
with this as it arrives. Due to this, large scale ascent will
increase late tonight. As this occurs, surface high pressure
building across Ontario/Quebec Canada results in a developing
northeasterly low-level flow into our area. Due to this, the
flow veers with height late tonight and there are hints in some
of the model guidance that a southeasterly low- level jet
migrates northward toward morning. This all combined with the
short wave energy should result in the development of some
showers and possible thunderstorms late tonight from the
southwest. The forecast challenge is the timing of this. Some
guidance suggest that this is mainly a Friday thing. We
therefore gradually increase the PoPs from the southwest late
tonight and especially close to daybreak. In addition, low-level
moisture and convergence with the onshore flow may result in
some low clouds developing toward morning.
Low temperatures are a blend of mostly MOS and continuity, and
the hourly temperature, dew point and wind grids incorporated
some hi- res guidance. It will be a muggy night for most (lower
dew points across the far north as some additional drying is
forecast to advect it), however not as warm as previous nights.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Our region will reside in a zone north of a stalled but weak
frontal boundary, with surface high pressure centered near
northern New England. This will result in an onshore flow with
cloudier and cooler conditions. It will still be on the humid
side but not to oppressive levels. A subtle short wave trough is
forecast to be generally shifting to our northeast during the
morning, and there should be some showers with it. Given the
onshore flow with some lingering short wave energy along with a
northward shifting weak low- level jet (veering low-level flow),
some showers and perhaps a few thunderstorms are expected. Some
high-res guidance hinting at locally heavy rain as convection
may be slow moving, however the overall coverage of heavier rain
is less certain. The greatest instability should be found
farther south across the area, with the influence from the
surface high farther north and somewhat drier air resulting in
less instability across our northern areas. We therefore trimmed
back the thunder mention some northward and carried some lower
PoPs across the far north.
Due to the expectation of lots of clouds, some showers around
and an onshore flow, high temperatures will be noticeably
cooler. A multi- model blend with continuity was used overall
for the high temperatures.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
The pattern will remain somewhat unsettled through the long
term, especially through the weekend. Chances for rain showers
and occasional thunderstorms will continue through the weekend.
The chance for showers and thunderstorms will persist for each
afternoon through the early part of next week. A relatively
strong ridge will remain parked over the eastern U.S.,
preventing any major changes to the synoptic pattern, though it
won't be strong enough to prevent the development of afternoon
air mass thunderstorms. Dew points will remain fairly high,
leading to more humid conditions through next week.
A subtle short wave trough will continue to move across New
England and southern Canada through Friday night. With most of
the Mid- Atlantic sitting under the right entrance region of
weak jet streak, and moisture advection off the Atlantic,
chances for storms will continue through the weekend, though the
greatest chances looks to be Friday night into Saturday morning
with the strongest onshore flow. Highs will remain cooler
Saturday with low 80s south and low to mid 70s north. Highs
Sunday will return back to normal with mid 80s south and upper
70s north.
High pressure will remain dominant through most of next week,
with chances for rain and thunderstorms each afternoon. Steering
flow and shear will remain weak, so convection will tend to be
less organized. A short wave trough will ride around the
building ridge of high pressure on Monday, which may increase
the chance for rain and storms for the Labor Day afternoon. The
ridge will continue to strengthen through the week, with
potential for above normal temperatures through next week.
Continued high dew points will result in heat indices in the mid
to upper 90s. Guidance suggests the ridge will begin to erode
by Friday as another cold front begins to move toward the area.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Overnight...Mainly VFR. A chance of showers toward daybreak.
The wind should settle into northeast around 4 to 8 knots.
Friday...Mainly MVFR with showers and isolated thunder. Locally
heavy rain is possible and that may lower conditions to IFR at
times. East wind 6 to 12 knots.
Outlook...
Friday night and Saturday...Sct showers and tstms. Some lower
CIGS/VSBYS with NE flow off the ocean and a maritime airmass in
place. MVFR psbl.
Sat night thru Tuesday...Mostly VFR, but lower CIGS near the
coast with sct showers/tstms mostly during the afternoon and
evening.
&&
.MARINE...
A Small Craft Advisory has been issued for Friday for the two
northern New Jersey Atlantic coastal waters zones. Winds will
become northeast overnight and Friday. This flow will increase
with the strongest winds (gusts to 25 knots) expected across the
northern waters. Seas will also build into the 3-5 feet range
from north to south Friday (lower on Delaware Bay).
Outlook...
Low end SCA psbl into Fri night for the northern NJ waters,
elsewhere sub-SCA. Sct shower and tstms.
For the weekend and into early next week. Sub-SCA is expected
with sct afternoon and evening tstms.
RIP CURRENTS...
For Friday, a strengthening onshore wind combined with building
waves in the surf zone should result in the rip current risk
increasing to moderate for most of the New Jersey beaches. As of
now, looks like a low risk for the Delaware beaches.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 6 AM Friday to midnight EDT Friday
night for ANZ450-451.
&&
Synopsis...Davis
Near Term...Gorse/Iovino
Short Term...Gorse
Long Term...Davis/Miketta
Aviation...Iovino/Miketta
Marine...Gorse/MikettaHazardous weather outlook, Aug 30, 8:02 PM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 802 PM EDT Thu Aug 30 2018 NJZ001-007>010-012-PAZ054-055-061-062-010015- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Carbon-Monroe- Lehigh-Northampton- 802 PM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania and northeast Pennsylvania. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ001>004-MDZ008-012-015-019-020-NJZ013-015>023-027-PAZ060-070-071- 101>106-010015- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Western Monmouth-Mercer-Salem-Gloucester- Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- 802 PM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, southern New Jersey, east central Pennsylvania and southeast Pennsylvania. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Locally heavy rain is possible on Friday and it could lead to isolated flooding of roadways and areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-024>026-010015- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 802 PM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a moderate risk for the development of dangerous rip currents on Friday. Locally heavy rain is possible on Friday and it could lead to isolated flooding of roadways and areas of poor drainage. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-010015- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 802 PM EDT Thu Aug 30 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 31, 1:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
137 AM EDT FRI AUG 31 2018
DEZ003-004-310630-
Inland Sussex-Delaware Beaches-
137 AM EDT FRI AUG 31 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SUSSEX
COUNTY DELAWARE...
At 137 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Fruitland to 18
miles southeast of Newark. Movement was northeast at 25 mph.
Locations impacted include...
Georgetown, Seaford, Millsboro, Laurel, Lewes, Selbyville, Delmar,
Dagsboro, Millville, Henlopen Acres, Gumboro, Sycamore, Long Neck,
Ocean View, Blades, Frankford, South Bethany, Dewey Beach and Bethel.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 7569 3868 7571 3877 7510 3867 7507
3869 7508 3869 7514 3864 7513 3862 7508
3866 7507 3861 7506 3859 7521 3857 7518
3858 7507 3860 7509 3860 7506 3845 7505
TIME...MOT...LOC 0537Z 241DEG 23KT 3826 7551 3808 7503
POThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:17 AM EDT | Areal Flood Advisory | PHI | Burlington | 3 hr |
| Aug 31, 5:36 AM EDT | Flash Flood Warning | PHI | Burlington | 3 hr |
| Aug 31, 6:27 AM EDT | Flash Flood Warning | PHI | Burlington | 3 hr |
| Aug 31, 6:37 AM EDT | Severe Thunderstorm Warning | PHI | Burlington, Ocean | 53 min |
| Aug 31, 7:34 AM EDT | Areal Flood Advisory | PHI | Atlantic, Burlington, Camden | 2 hr |
| Aug 31, 9:29 AM EDT | Areal Flood Advisory | PHI | Burlington | 119 min |
| Aug 31, 12:47 PM EDT | Special Marine Warning | PHI | 118 min | |
| Aug 31, 1:22 PM EDT | Areal Flood Advisory | PHI | Morris, Sussex, Warren | 4 hr |
| Aug 31, 4:30 PM EDT | Special Marine Warning | PHI | 90 min | |
| Aug 31, 6:52 AM EDT | Areal Flood Advisory | PHI | Philadelphia | 4 hr |
| Aug 31, 7:55 AM EDT | Areal Flood Advisory | PHI | Delaware | 3 hr |
| Aug 31, 10:09 AM EDT | Flash Flood Warning | PHI | Berks | 7 hr |
| Aug 31, 10:14 AM EDT | Areal Flood Advisory | PHI | Chester | 3 hr |
| Aug 31, 1:54 PM EDT | Areal Flood Advisory | PHI | Berks, Chester, Lehigh, Montgomery | 4 hr |
| Aug 31, 3:59 PM EDT | Flash Flood Warning | PHI | Berks, Chester | 4 hr |
| Aug 31, 5:13 PM EDT | Areal Flood Warning | PHI | Berks | 7 hr |
| Aug 31, 10:57 AM EDT | Areal Flood Advisory | PHI | Kent | 107 min |
| Aug 31, 11:31 AM EDT | Flash Flood Warning | PHI | Kent | 11 hr |
| Aug 31, 11:53 AM EDT | Special Weather Statement | PHI | Kent | 37 min |
| Aug 31, 12:00 PM EDT | Severe Thunderstorm Warning | PHI | Kent | 15 min |
| Aug 31, 12:15 PM EDT | Flash Flood Warning | PHI | Kent, Sussex | 7 hr |
| Aug 31, 12:28 PM EDT | Special Weather Statement | PHI | Kent | 32 min |
| Aug 31, 12:35 PM EDT | Severe Thunderstorm Warning | PHI | Kent, Sussex | 40 min |
| Aug 31, 12:54 PM EDT | Flash Flood Warning | PHI | Sussex | 4 hr |
| Aug 31, 1:09 PM EDT | Severe Thunderstorm Warning | PHI | Sussex | 51 min |
| Aug 31, 1:58 PM EDT | Special Weather Statement | PHI | Sussex | 32 min |
| Aug 31, 4:27 PM EDT | Special Weather Statement | PHI | Sussex | 18 min |
| Aug 31, 4:32 PM EDT | Flash Flood Warning | PHI | Sussex | 4 hr |
| Aug 31, 4:41 PM EDT | Areal Flood Advisory | PHI | Kent, New Castle | 4 hr |
| Aug 31, 4:42 PM EDT | Special Weather Statement | PHI | Sussex | 33 min |
| Aug 31, 5:00 PM EDT | Flash Flood Warning | PHI | New Castle | 4 hr |
| Aug 31, 5:14 PM EDT | Special Weather Statement | PHI | Sussex | 46 min |
| Aug 31, 5:38 PM EDT | Areal Flood Advisory | PHI | Kent, New Castle, Sussex | 4 hr |
| Aug 31, 5:48 PM EDT | Flash Flood Warning | PHI | Sussex | 3 hr |
| Aug 31, 7:11 PM EDT | Areal Flood Warning | PHI | Kent, Sussex | 4 hr |
| Aug 31, 7:37 PM EDT | Flash Flood Warning | PHI | Kent, New Castle | 4 hr |
Nearby
Special Weather Statements in Delaware, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.